Drought, Hitchcock
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Hitchcock forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
Drought conditions continued from February across extreme southwest Nebraska. All of southwest Nebraska has been rated as being in Exceptional (D4) Drought at the end of March.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Drought conditions continued from February across extreme southwest Nebraska. All of southwest Nebraska has been rated as being in Exceptional (D4) Drought at the end of March. Precipitation during March was well above normal with moisture ranging from 120% to 260% of normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 28, 11:02 PM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1002 PM MST THU FEB 28 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 226 PM MST THU FEB 28 2013 AS OF 3 PM CST...2 PM MST...SKIES ACROSS THE TRI-STATE AREA WERE CLEAR. TEMPERATURES RANGED FROM THE UPPER 30S NEAR MCCOOK NEBRASKA AND HILL CITY KANSAS TO THE MID 40S NEAR TRIBUNE KANSAS. WINDS WERE FROM THE NORTH AT 10 TO 15 MPH. A SHORTWAVE TROUGH WAS MOVING ACROSS WYOMING TOWARDS THE TRI-STATE AREA. THIS SHORTWAVE WAS EVIDENT ON WATER VAPOR IMAGERY AND CLOUDS HAVE BEGUN TO DEVELOP AHEAD OF THE SHORTWAVE. FOR TONIGHT...THE SHORTWAVE CURRENTLY OVER WYOMING WILL MOVE THROUGH THE REGION...LEADING TO MOSTLY CLOUDY SKIES. THE CLOUD COVER WILL KEEP THE LOW TEMPERATURES UP A COUPLE DEGREES FROM WHAT GUIDANCE IS SUGGESTING...JUST LIKE WHAT OCCURRED LAST NIGHT ACROSS THE NORTHEASTERN PORTION OF THE FORECAST AREA. THE SHORTWAVE TROUGH WILL ALSO PROVIDE A SMALL AMOUNT OF LIFT FOR PORTIONS OF THE REGION...ALLOWING FOR THE POSSIBILITY OF SOME FLURRIES. NOT EXPECTING ANY ACCUMULATIONS OR WIDESPREAD SNOWFALL WITH THIS DISTURBANCE. THERE COULD ALSO BE SOME FOG ALONG AND EAST OF A LINE FROM MCCOOK NEBRASKA TO HILL CITY KANSAS BUT WAS NOT CONFIDENT ENOUGH TO PLACE THIS IN THE FORECAST DUE TO EXPECTED CLOUD COVER. CLOUDS SHOULD SLOWLY CLEAR OUT DURING THE DAY TOMORROW AS THE SHORTWAVE MOVES OUT AND SHORTWAVE RIDGING BUILDS IN. THERE COULD BE SOME LINGERING FLURRIES IN THE NORTHEAST CORNER OF THE FORECAST AREA DURING THE MORNING HOURS. HIGH TEMPERATURES WILL RISE INTO THE UPPER 30S AND LOW 40S...SIMILAR TO WHAT OCCURRED TODAY. NORTH WINDS WILL PICK UP AND BECOME BREEZY BEHIND THE SHORTWAVE WITH SPEEDS 15 TO 25 MPH AND GUSTS AS HIGH AS 30 TO 35 MPH. RECENT SNOWFALL AND MELTING SHOULD KEEP HUMIDITIES UP ENOUGH SO THAT FIRE WEATHER IS NOT A CONCERN. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 226 PM MST THU FEB 28 2013 FRIDAY NIGHT-SUNDAY...SHORT WAVE RIDGE WILL BUILD INTO THE AREA THROUGH THE PERIOD LEADING TO OVERALL QUIET CONDITIONS FOR MUCH OF THE PERIOD. APPEARS TO BE A BRIEF PERIOD FRIDAY NIGHT WHERE MID LEVELS STABILITY DECREASES BUT OVERALL FORCING BASICALLY NEUTRAL SO ANY INSTABILITY BEING REALIZED VERY DOUBTFUL. MAIN CONCERN WILL BE HOW QUICKLY THINGS WARM UP ON SATURDAY AND SUNDAY...WITH POTENTIAL FOR TEMPS TO CLIMB INTO THE 60S BY SUNDAY. A FEW MODELS INDICATING 60+ TEMPS SUNDAY COULD OCCUR ACROSS THE ENTIRE AREA...BUT WITH DEEPER SNOW FIELD ACROSS EASTERN ZONES CONFIDENCE NOT GREAT ENOUGH TO INCREASE TEMPS TO THEIR FULL POTENTIAL...ESPECIALLY WITH A CIRRUS SHIELD LIKELY DEVELOPING OVER AREA DURING THE DAY. WITH WET GROUND/SNOW COVER ACROSS THE AREA...NOT EXPECTING DEWPOINTS TO FALL ENOUGH TO POSE ANY FIRE WX PROBLEMS DESPITE WARM TEMPS. IN THE EXTENDED (SUNDAY NIGHT-THURSDAY)...PERIOD WILL BEGIN WITH STRONG SHORT WAVE TROUGH/COLD FRONT DIVES ACROSS THE PLAINS OVERNIGHT SUNDAY AND THROUGH THE DAY MONDAY. THIS SYSTEM WILL NOT ONLY BRING A COLDER TEMPERATURES BUT A PERIOD OF VERY STRONG WINDS BEHIND THE SYSTEM AS WELL. SOLUTIONS VARY ON THE MAGNITUDE OF WINDS...BUT POTENTIAL CERTAINLY EXISTS FOR STRONG ADVISORY TYPE WIND EVENT ON MONDAY. FOR PRECIP CHANCES....DO NOT THINK PRECIP CAN BE RULED OUT AT THIS POINT BUT GIVEN SPOTTY NATURE IN THE VARIOUS MODEL RUNS PLAN ON KEEPING POPS BELOW 15 PERCENT FOR THE TIME BEING TO AVOID INTRODUCING/REMOVING CHANCES EACH FORECAST CYCLE AND WILL HOLD OFF INCREASING UNTIL CONSISTENCY BECOMES BETTER. OTHERWISE QUIET WX EXPECTED THROUGH THE REST OF THE PERIOD WITH LARGE H5 RIDGE BUILDING OVER THE AREA AND TEMPERATURES WARMING TO ABOVE NORMAL VALUES BY THE MIDDLE OF NEXT WEEK. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 930 PM MST THU FEB 28 2013 VFR CONDITIONS WILL CONTINUE AT KGLD AND KMCK THROUGHT 06Z SATURDAY. THERE IS A POSSIBILITY OF MVFR CONDITONS AROUND 12Z FRIDAY MORNING AT KMCK BUT CONFIDENCE IS LOW BASED ON FORECAST SOUNDINGS. SOME SCATTERED TO BROKEN MID LEVEL CLOUDINESS WILL CONTINUE TONIGHT AS A DISTURBANCE MOVES THROUGH AND THEN CLEAR OUT FRIDAY MORNING. WINDS WILL BECOME BREEZY ON FRIDAY BEHIND THE EXITING DISTURBANCE. MORE MID LEVEL CLOUDS WILL MOVE INTO THE SITES FRIDAY EVENING AS THE NEXT DISTURBANCE COMES THROUGH. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...RRH LONG TERM...JJM AVIATION...FS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 205 AM MST THU FEB 28 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 205 AM MST THU FEB 28 2013 /305 AM CST THU FEB 28 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DURING THE DAY MONDAY NORTHWEST WINDS OF 25 TO 30 MPH WITH GUSTS APPROACHING 45 MPH ARE EXPECTED BEHIND A COLD FRONT. A WIND ADVISORY MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441431, 441432, 441430.